Mississippi, 2003

Hail in Mississippi, August 1, 2003

August 1, 2003 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 1, 12:31 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 12:31 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
127 PM CDT FRI AUG  1 2003

SHORT TERM...NORTHWEST FLOW CONTINUES TO BE FAIRLY STRONG WITH UPPER
TROUGH ANCHORED OVER THE WESTERN OHIO RIVER VALLEY. PRECIPITATION
COVERAGE REMAINS THE MAIN FORECAST PROBLEM AS SHORTWAVES TRAVEL
THROUGH THE TROUGH BASE. 850 MB ANALYSIS SHOWS GENERALLY MOIST AIR
ALONG AN UPPER FRONT WHICH IS FORMED IN THE DEFORMATION FIELD
SOUTHWEST OF THE SOUTHWESTERLY JET MAXIMUM.

LONG TERM...BOTH THE GFS AND ETA A LITTLE HIGHER ON PW THAN BEFORE.
MID/UPPER LEVEL AIR PREVIOUSLY FORECAST TO INVADE THE NORTHWEST
FORECAST AREA THROUGH TODAY HAS MADE A PUSH BUT NOT AS SOLID AS
ANTICIPATED. WILL LEAVE CHANCE POPS THROUGH THE WEEKEND AS LONG WAVE
TROUGH RESIDES OVER EASTERN CONUS. GFS SHOWS STRONG VORTLOBES
SIGNATURES SUNDAY AND TUESDAY THAT IF REALIZED WOULD BRING LIKELY
POPS. HOWEVER...EVENTS THIS SMALL ARE NOT WELL RESOLVED IN
SUBSEQUENT MODEL RUNS SO WILL NOT INCREASE CHANCES. NO SIGNIFICANT
CHANGES TO TEMPERATURES EITHER. KEEPING WITH PREVIOUS FORECAST VERY
CLOSE TO LATEST GUIDANCE NUMBERS WITH PERSISTENCE IN THE OUTER
REACHES. REASONING IS THAT MODEL ENSEMBLE PLOTS SHOW A SMALL
VARIANCE AND VERY MARKED DIURNAL SIGNAL.

.MARINE...LIGHT TO OCCASIONALLY MODERATE SOUTHWEST WIND PERSISTING
THROUGH THE PERIOD...WITH SEAS AROUND 2 FEET. SCATTERED TO NUMEROUS
CONVECTIVE COVERAGE OVER THE MARINE ZONES WITH ISOLATED HIGHER WINDS
AND WAVES.

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     74 89 75 90 / 40 50 20 50
PENSACOLA  76 88 76 90 / 30 50 20 50
DESTIN     79 87 78 87 / 30 50 20 50
EVERGREEN  70 88 71 90 / 40 50 20 50
WAYNESBORO 72 91 74 91 / 10 50 20 50
CAMDEN     71 89 72 90 / 10 50 20 50

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

99/
Hazardous weather outlook, Aug 1, 4:40 AM CST, 11 hours 20 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-011700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
COVERAGE THROUGH THE DAY AS A WARM AND MOIST AIRMASS BECOMES MORE
UNSTABLE. ALONG AREA BEACHES...MORNING ACTIVITY LOOKS TO BE
SCATTERED WITH BETTER COVERAGES EXTENDING OUT INTO THE OPEN GULF.
THERE IS THE POTENTIAL FOR WATERSPOUTS NEAR THE COAST THIS MORNING.
DURING THE DAY...AT TIME OF MAXIMUM HEATING BETWEEN
NOON AND 600 PM...STRONGER STORMS WILL LIKELY PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS TO 40 MPH AND HEAVY RAIN. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER...THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD...MOSTLY FROM THE LATE MORNING INTO THE EARLY
EVENINGS. WHILE SOME OF THE STORMS MAY HAVE THE POTENTIAL OF BECOMING
STRONG...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Aug 1, 12:00 PM CST, 4 hours before
ALZ056-059-060-FLZ001>006-011915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CDT FRI AUG 1 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER ESCAMBIA...
COVINGTON...CONECUH...OKALOOSA AND SANTA ROSA COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM 3 MILES NORTHWEST OF FALCO TO 2 MILES SOUTHEAST
OF HOLT...MOVING EAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
FORT WALTON BEACH...SHALIMAR...RIVER FALLS...LAUREL HILL...
ANDALUSIA...DESTIN...RED OAK AND LIBERTYVILLE THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
45 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Aug 1, 1:37 PM CST, 2 hours 23 minutes before
ALZ062-064-012015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CDT FRI AUG 1 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN COUNTY...

AT 237 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF LOXLEY...MOVING SOUTHEAST AT 6
MPH.

THE STRONGEST PART OF THE THUNDERSTORM WILL AFFECT AREAS AROUND
LOXLEY...ROBERTSDALE...AND SUMMERDALE THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...40 MPH WINDS ASSOCIATED WITH THIS
STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS.

PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.  RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME COULD RESULT IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES COULD RESULT IN
SOME POWER OUTAGES. PEOPLE IN OUTDOOR ACTIVITIES SHOULD MOVE
INDOORS...AND AVOID USING CORDED TELEPHONES AND OTHER ELECTRICAL
APPLIANCES.
Special weather statement, Aug 1, 2:20 PM CST, 1 hour 40 minutes before
ALZ061>064-MSZ075-076-078-079-012145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
320 PM CDT FRI AUG 1 2003

...STRONG THUNDERSTORMS OCCURRING OVER GEORGE...STONE...PERRY...
GREENE...BALDWIN AND MOBILE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
STRONG THUNDERSTORMS FROM 5 MILES NORTH OF LEAKESVILLE TO 3 MILES
SOUTHWEST OF NEELY...MOVING EAST AT 10 TO 15 MPH.  ANOTHER CLUSTER
OF STRONG STORMS WERE LOCATED OVER BALDWIN COUNTY JUST EAST AND
SOUTH OF BAY MINETTE.

THESE STORMS WILL AFFECT AREAS IN AND AROUND...BEXLEY...BASIN...
VERNAL...LUCEDALE AND LEAKESVILLE AND BAY MINETTE THROUGH 430 PM
CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
45 MPH...SMALL HAIL...AND HEAVY RAIN.  ALTHOUGH BELOW SEVERE
LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. HEAVY RAIN COULD RESULT IN
BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.

THESE STORMS ARE ALSO PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE
IN OUTDOOR ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED
TELEPHONES AND OTHER ELECTRICAL APPLIANCES.

The radar

The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stone

When
August 1, 4:00 PM CST to 4:02 PM CST
Where
Stone County, Wiggins
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.850, -89.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369465.